Modified streamline diffusion schemes for convection-diffusion problems

TitleModified streamline diffusion schemes for convection-diffusion problems
Publication TypeJournal Articles
Year of Publication1999
AuthorsShih Y-T, Elman H
JournalComputer Methods in Applied Mechanics and Engineering
Pagination137 - 151
Date Published1999/05/04/
ISBN Number0045-7825

We consider the design of robust and accurate finite element approximation methods for solving convection--diffusion problems. We develop some two-parameter streamline diffusion schemes with piecewise bilinear (or linear) trial functions and show that these schemes satisfy the necessary conditions for L2-uniform convergence of order greater than 1/2 introduced by Stynes and Tobiska M. Stynes and L. Tobiska, Necessary L2-uniform convergence conditions for difference schemes for two dimensional convection--diffusion problems, Comput. Math. Applic. 29 (1995) 45-53. For smooth problems, the schemes satisfy error bounds of the form O(h)u2 in an energy norm. In addition, extensive numerical experiments show that they effectively reproduce boundary layers and internal layers caused by discontinuities on relatively coarse grids, without any requirements on alignment of flow and grid.